Alert archive / Missouri / Tornado Warnings in 2010

Tornado Warning 29, NWS Kansas City, MO

November 29, 2010Grundy County, Livingston County, Missouri

NWS Kansas City, MO issued this tornado warning at Nov 29, 2010, 4:09 PM CST for Grundy County, Livingston County, Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 29, 2010, 4:09 PM CST (22:09 UTC)
Expired
Nov 29, 2010, 4:45 PM CST
In force
36 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

Counties Grundy County, MO, Livingston County, MO

The radar

The Pleasant Hill radar (KEAX), 132 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 29, 4:10 PM CSTTORNADO3 Nnw Mooresville, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 413 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
413 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

311 
WFUS53 KEAX 292209
TOREAX
MOC079-117-292245-
/O.NEW.KEAX.TO.W.0029.101129T2209Z-101129T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
409 PM CST MON NOV 29 2010

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL GRUNDY COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHERN LIVINGSTON COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 445 PM CST

* AT 406 PM CST...TRAINED WEATHER SPOTTERS AND LAW ENFORCEMENT 
REPORTED A FUNNEL CLOUD 6 MILES NORTHEAST OF BRECKENRIDGE...OR 9 
MILES WEST OF CHILLICOTHE. A TORNADO MAY DEVELOP AT ANY TIME. 
DOPPLER RADAR SHOWED THIS   DANGEROUS STORM MOVING NORTHEAST AT 30 
MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPRING HILL AND CHULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3988 9337 3976 9376 3980 9377 3990 9377
      4005 9354
TIME...MOT...LOC 2209Z 229DEG 26KT 3983 9369

$$

21
3 follow-up statements
403 
WWUS53 KEAX 292219
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
419 PM CST MON NOV 29 2010

MOC079-117-292245-
/O.CON.KEAX.TO.W.0029.000000T0000Z-101129T2245Z/
LIVINGSTON MO-GRUNDY MO-
419 PM CST MON NOV 29 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL GRUNDY AND
NORTHERN LIVINGSTON COUNTIES UNTIL 445 PM CST...

AT 416 PM CST...LOCAL LAW ENFORCEMENT REPORTED A WELL DEFINED FUNNEL 
CLOUD APPROACHING THE GROUND NEAR SPRING HILL. THIS TORNADO WAS 
LOCATED 7 MILES NORTHWEST OF CHILLICOTHE...MOVING NORTHEAST AT 30 
MPH.

LOCATIONS IMPACTED INCLUDE...
  CHULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO MAY BE IMMINENT. TAKE COVER NOW. MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID 
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE 
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3980 9369 3983 9374 3991 9374 4005 9354
      3988 9337
TIME...MOT...LOC 2218Z 229DEG 26KT 3987 9362

$$

21
361 
WWUS53 KEAX 292229
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
429 PM CST MON NOV 29 2010

MOC079-117-292245-
/O.CON.KEAX.TO.W.0029.000000T0000Z-101129T2245Z/
LIVINGSTON MO-GRUNDY MO-
429 PM CST MON NOV 29 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL GRUNDY AND
NORTHERN LIVINGSTON COUNTIES UNTIL 445 PM CST...

AT 425 PM CST...LAW ENFORCEMENT OFFICIALS HAVE REPORTED A WELL 
DEFINED FUNNEL CLOUD...AND POSSIBLE TORNADO TOUCHDOWN.  A TORNADO 
MAY DEVELOP AT ANY TIME. THIS DANGEROUS STORM WAS LOCATED 8 MILES 
NORTH OF CHILLICOTHE...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3983 9361 3986 9367 3994 9368 4005 9354
      3988 9337
TIME...MOT...LOC 2229Z 229DEG 26KT 3992 9354

$$

21
848 
WWUS53 KEAX 292241
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
441 PM CST MON NOV 29 2010

MOC079-117-292250-
/O.EXP.KEAX.TO.W.0029.000000T0000Z-101129T2245Z/
LIVINGSTON MO-GRUNDY MO-
441 PM CST MON NOV 29 2010

...THE TORNADO WARNING FOR SOUTH CENTRAL GRUNDY AND NORTHERN
LIVINGSTON COUNTIES WILL EXPIRE AT 445 PM CST...

WEATHER SPOTTERS INDICATE THE STORM WHICH PROMPTED THE WARNING IS NO 
LONGER PRODUCING FUNNEL CLOUDS...AND NO LONGER POSES AN IMMEDIATE 
THREAT TO LIFE OR PROPERTY.

LAT...LON 3983 9361 3986 9367 3994 9368 4005 9354
      3988 9337
TIME...MOT...LOC 2240Z 229DEG 26KT 3997 9346

$$

21

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Nov 29, 11:46 AM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Nov 29, 11:46 AM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1146 AM CST MON NOV 29 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/402 AM CST MON NOV 29 2010/

SHORT RANGE MODELS ARE PRETTY SIMILAR IN HANDLING DEEP UPPER TROF
OVER THE HIGH PLAINS THIS MORNING. THE DEVELOPING MID LEVEL
CIRCULATION/LOW OVER FAR NW KS WILL LIFT NORTHEAST TODAY AS ONE
PIECE OF ENERGY ROTATES NE THROUGH THE BASE OF THE TROF. WILL HAVE
TO WAIT FOR THE ARRIVAL OF DEEPER LOW LEVEL MOISTURE AROUND MID
MORNING BEFORE SHOWERS CAN BREAK OUT IN EARNEST. IMPRESSIVE LOW
LEVEL JET HAS BEEN FUNNELING THIS MOISTURE NORTHWARD DURING THE
NIGHT AND 50ISH DEWPOINTS HAVE MADE IT INTO CENTRAL OK WITH PATCHY
LIGHT RAIN AND DRIZZLE NOTED. HAVE RAISED POPS OVER THE SOUTHERN CWA
WHERE 295-300K ISENTROPIC ASCENT AND INCREASING BOUNDARY LAYER
MOISTURE COINCIDE. BUFR SOUNDINGS AND CONVECTIVE PARAMETERS SUGGEST
POTENTIAL FOR ELEVATED THUNDERSTORMS OVER THE EASTERN HALF OF THE
CWA...STARTING BY LATE MORNING.

TEMPERATURES HAVE BOTTOMED OUT BUT WARMUP WILL BE LIMITED DUE TO THE
BOUNDARY LAYER BEING WELL MIXED AND LARGE INFLUX OF CLOUD COVER
INHIBITING SURFACE HEATING. ADD IN THE EXPECTED INCREASE IN COVERAGE
OF SHOWERS AND NOT ALOT OF ROOM ON THE UPSIDE FOR TEMPERATURES.
FAVOR MET MOS AND CONSALL ON HIGHS FOR TODAY.

COLD AIR ADVECTION...CONSIDERABLE WRAP AROUND LOW CLOUDINESS AND
UPPER TROF STILL WEST OF THE CWA THROUGH TUESDAY MORNING SHOULD KEEP
A LID ON TEMPERATURES TOMORROW. COULD SEE SOME SCATTERED
FLURRIES/LIGHT SNOW SHOWERS OVER NW/N CENTRAL COUNTIES AFTER
MIDNIGHT AND ACROSS THE NORTHERN CWA TUESDAY MORNING...BUT NO
ACCUMULATION. PRESSURE GRADIENT REMAINS TIGHT ON BACK SIDE OF
DEPARTING LOW TOMORROW AND STRONG 850MB NORTHWESTERLY JET WITH DRY
AIRMASS SHOULD ALLOW FOR GOOD MIXING AND WINDY CONDITIONS.

NORTHWEST FLOW ALOFT BY MID WEEK WITH SOME WARM AIR ADVECTION
QUICKLY RETURNING. FAST FLOW ALOFT WILL LIKELY HIDE RELATIVELY WEAK
IMPULSES. DONT THINK THEY WILL PROVIDE ENOUGH ASCENT FOR ANYTHING
MORE THAN SOME MID/HIGH CLOUDS.

MJ

MEDIUM RANGE (THU-SUN)...

FAIRLY LOW-CONFIDENCE FORECAST IN THE MEDIUM RANGE CONTINUES AS
MODEL GUIDANCE CONTINUE TO OSCULATE IN A HIGH AMPLITUDE/HIGH WAVE
NUMBER PATTERN. THROW IN THE UNCERTAINTIES OF A REX BLOCK OVER THE
ATLANTIC AND FCST CERTAINTY DECREASES EVEN FURTHER.

INITIAL PROBLEMS CONTINUE TO FALL WITH S/W AMPLITUDE IN THE WESTERN
PACIFIC EARLY IN THE PERIOD...WITH THE EC MUCH STRONGER WITH
INDIVIDUAL S/W APPROACHING THE PAC COASTLINE. EC/GEM SIMILAR IN
ADVERTISING A PROGRESSIVE S/W TROUGH CROSSING THE NORTHERN PLAINS
SOMETIME AROUND FRI AND SAT. GFS ON THE OTHER HAND MUTES THIS WAVE
AS IT HOLDS A MUCH STRONGER MID-LVL RIDGE OVER THE CENTRAL US.  FOR
NOW...FEEL ANY ENERGY WHICH DOES PROGRESS EAST WILL REMAIN NORTH OF
THE CWA...WITH TEMPERATURES TRYING TO CLIMB TOWARDS NORMALS FOR THE
END OF THE WEEK.

GIVEN THE ALREADY UNCERTAIN FCST UP TO THIS POINT...WEEKEND DETAILS
ARE EVEN MORE CLOUDIER. FOR NOW...GIVEN THE UNCERTAINTY IN ANY ONE
MODEL SOLN...FEEL THE CONSENSUS SOLUTION IS STILL THE BEST WAY TO
GO.  BEYOND THE WEEKEND...AGREE WITH PREVIOUS FCSTER SENTIMENTS THAT
A PERIOD OF SHARP WESTERN RIDGING SHOULD BE ABLE TO PULL A MUCH
COLDER AIRMASS INTO THE UNITED STATES BUT BEYOND THE SCOPE OF THIS
FCST.

DUX

&&

.AVIATION...

FOR THE 18Z TAFS...MAIN FOCUS WILL BE ON THE WIND SHIFT AS THE COLD
FRONT PASSES THROUGH THE AREA EARLY TO MID AFTERNOON. WINDS ARE
EXPECTED TO START VEERING FROM THE SOUTHWEST TO NORTHWEST THIS
AFTERNOON WITH THE FRONTAL PASSAGE AND REMAIN GUSTY THROUGH THE
OVERNIGHT HOURS. MVFR CONDITIONS WILL PERSIST THROUGH THIS AFTERNOON
AND EVENING AS THE STRATUS DECK STAYS IN PLACE. BY LATE MORNING
SKIES HAD CLEARED OVER A SLIVER OF EASTERN KANSAS...CAUSING TEMPS TO
WARM UP. AS A RESULT...HAVE INCLUDED VCSH AT THE TERMINALS DUE TO
THE POTENTIAL FOR A FEW POP UP SHOWERS. CIGS WILL RISE BACK UP TO
VFR LEVELS BY LATE TUESDAY MORNING.

ACH

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Nov 29, 1:29 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
129 PM CST MON NOV 29 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301930-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
129 PM CST MON NOV 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS ARE POSSIBLE OVER MUCH OF THE OUTLOOK AREA...WITH
ISOLATED THUNDERSTORMS POSSIBLE EAST OF A LINE FROM GRANT CITY...TO
MARSHALL TO SEDALIA. ALTHOUGH NO SEVERE WEATHER IS EXPECTED...SMALL
HAIL IS POSSIBLE THIS AFTERNOON NORTH OF A LINE FROM ALBANY TO
PRINCETON TO UNIONVILLE.

OVER NORTHWEST MISSOURI...LIGHT SNOW SHOWERS ARE POSSIBLE AFTER
MIDNIGHT. NO SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW FLURRIES WILL BE POSSIBLE IN NORTH CENTRAL AND NORTHEAST
MISSOURI ON TUESDAY. AGAIN...NO SNOW ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Nov 29, 4:00 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 PM CST MON NOV 29 2010

MOZ015-023-292230-
GRUNDY MO-LIVINGSTON MO-
400 PM CST MON NOV 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRUNDY AND NORTHWESTERN
LIVINGSTON COUNTIES UNTIL 430 PM CST...

AT 357 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JAMESPORT...OR 10 MILES SOUTHWEST OF
TRENTON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TRENTON AND LAREDO.

LAT...LON 4018 9350 3998 9339 3988 9376 3996 9377
      4003 9377
TIME...MOT...LOC 2200Z 238DEG 26KT 3996 9369

21

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 4:00 PM CSTSpecial Weather StatementEAXGrundy30 min
Nov 29, 4:44 PM CSTSpecial Weather StatementEAXLivingston31 min
Nov 29, 4:48 PM CSTSpecial Weather StatementEAXGrundy27 min

Nearby

Tornado Warnings in Missouri, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.